Flood, Lewis
- When
- June 21, 8:18 AM EST to 10:18 AM EST
- Where
- Lewis County, 1.48 mi NNW of Ribolt to 1.53 mi N of Ribolt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.590, -83.530
Water was reported over Poplar Flat Road.
Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers developed in a very moist tropical air mass, which was located ahead of a slow moving upper low. Between 1 and 3 inches of rain fell in general.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 6:05 AM EST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 705 AM EDT Thu Jun 21 2018 .SYNOPSIS... A frontal boundary will remain across the region today. The front will slowly move north as a warm front tonight. A low pressure system is then expected to move through the region Friday into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Frontal boundary has stalled across Central Indiana and Southern Ohio this morning. Scattered showers and thunderstorms will continue near the boundary through sunrise. For today, the boundary is expected to move little. Meanwhile, an embedded disturbance is forecast to eject northeast into the Ohio Valley. The disturbance will bring lift, which will combine with a focused low level jet. All these factors will impinge on the front, producing widespread showers and embedded thunderstorms. The concentrated axis of pcpn will move from southwest to northeast through the day. PWATs will remain near 2 inches. As such, it looks like much of the region will see 1 to 2 inches of rain through tonight. Where thunderstorms occur and persist, locally higher amounts will be possible. We were not "worked" over as our neighbors were to our east yesterday in terms of widespread heavy rain. So, am not planning a flood/flash flood watch at this time, although localized flooding (Flood Advisory level) can not be ruled out. Will mention the heavy rain threat in the HWO. Clouds and pcpn will hold temperatures down, with most locations seeing highs in the upper 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Embedded disturbance will rotate north tonight. At the same time, front will begin to move north as a warm front. This will push the main pcpn axis north and northeast this evening/overnight, leaving much of the region in the warm sector. Only scattered convection is expected at this time in the warm sector. Lows will range from the mid to upper 60s. An upper level closed low will move toward our region from the west on Friday. Embedded energy/vort lobes will rotate around the low and across our region. Diurnal instability will rise into the low end moderate category (1000-1200 J/kg) most locations. These factors will also combine with the convergence associated with the nose of a low level jet to produce the likelihood of showers and thunderstorms by afternoon. Can not rule out a strong or severe storm with strong/damaging winds. Locally heavy rain will also continue. Any tornado threat should remain west and north of our region, closer to the associated surface low and former boundary where low level winds will be more backed vs our unidirectional hodographs. Highs will range from the upper 70s to the lower 80s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... An active pattern will continue through the weekend, with quieter conditions expected at the start of the week. On Friday night, stacked low pressure will be located over central Indiana, moving relatively slowly off to the northeast. The weather pattern will be more amplified than in days prior, with the warm sector moving north through the ILN CWA. Ahead of this low, the entire area will be in a regime favorable for ascent, even as the mid-level low center eventually weakens into an open wave as it ejects northeastward. High PoPs will be kept in the forecast through Friday night into early Saturday morning, with strong model support that convection will be fairly widespread during this time frame. Once the axis of the mid-level wave clears the forecast area Saturday morning, chances for precipitation will decrease markedly. With both shear and instability appearing to be quite weak on Friday night -- the latter due to poor lapse rates in a rather moist environment -- severe weather should be unlikely during the overnight hours. On Saturday, despite the passage of the wave, the air mass over the forecast area will not have changed significantly -- just a little drier in the mid levels. Weak instability should develop during the afternoon, and the NAM has some evidence of a weak surface boundary moving eastward into the area by late afternoon or evening. Thus, some PoPs will need to be kept in the forecast until Saturday night, when weak ridging briefly moving into the area will lead to dry conditions through Sunday morning. To note, the GFS depicts a much drier air mass aloft, with an inversion that would significantly limit precipitation chances on Saturday. This is in disagreement with both the NAM and ECMWF, which support the chance of precipitation described above. On Sunday, a frontal boundary is expected to develop just south of the area, bringing yet another chance of convection -- mainly to the southern half of the ILN CWA. 00Z runs are supportive of this solution, contrasting with an earlier GFS run which brought precipitation much further north. After this occurs, there is fairly good model agreement in high pressure building into the Great Lakes from the north, then moving into the northeastern states by Tuesday morning. This supports a dry forecast for Monday and Tuesday with reasonable confidence. On the back side of a mid-level ridge in a somewhat-amplified pattern, a return to more moist conditions (and chances for convection) appears likely on Wednesday. Not seeing much change in temperatures through the period, with generally lower to mid 80s for highs. The diurnal range may widen slightly as drier conditions move in for early next week. Moist conditions (with clouds and occasional chances for precipitation) should keep highs generally in the upper 70s to lower 80s through Saturday. The drier air mass moving in later will allow for an increase in the diurnal range, and eventually a warming trend going into the new week. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... Frontal boundary has stalled out across Central Indiana and Southern Ohio this morning. Conditions have deteriorated quickly with showers/isolated storms between KDAY and KILN. So, some low ceilings and visbilities will need to be placed in the terminals before the main event late this morning into this afternoon. Otherwise, for today, an embedded disturbance is expected to eject northeast into the Ohio Valley. This feature will be associated with a focused low level jet. As such, it will impinge on the boundary across our region, resulting in widespread showers and embedded thunderstorms. Thunderstorms will be hard to time given their embedded nature. However, general MVFR ceilings and visbilities can be expected, with pockets of at least IFR visbilities where thunderstorms/heavier rain occur. For tonight, frontal boundary will begin to slowly pivot north as well as the disturbance. Widespread showers and embedded thunderstorms will push north as well, leaving just scattered convective activity for the later overnight period. It now appears MVFR visbilities will develop along with IFR/LIFR ceilings overnight as the low levels will remain moist. OUTLOOK...Showers and thunderstorms possible at times through Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Hatzos AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 343 AM EDT Thu Jun 21 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 343 AM EDT Thu Jun 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Widespread showers and embedded thunderstorms will overspread the region today. Showers and embedded thunderstorms will then move north overnight. Most locations will see rainfall amounts of 1 to 2 inches. However, where thunderstorms occur or persist, locally higher amounts will be possible. These higher amounts may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will become likely Friday afternoon and evening. A few thunderstorms may become strong or severe with damaging winds the primary threat. In addition, the threat of locally heavy rain will continue which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
Water was reported over Poplar Flat Road.
Water was reported running over Kinney Road.
Tile was washed out near a house by rushing water.
Water was reported flowing over a road in the Black Oak subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753727, 753728, 753729, 753731.